Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 211, NWS Sioux Falls, SD

August 19, 1998Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 1998, 6:49 PM CDT for Miner County, Sanborn County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1998, 6:49 PM CDT (23:49 UTC)
Expired
Aug 19, 1998, 7:35 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 5:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 192352 COR
SVRFSD
SDC097-111-200035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 735 PM CDT

* AT 645 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 16 MILES NORTH OF MITCHELL  OR 8 MILES
  SOUTHWEST OF FEDORA  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FEDORA                   AROUND 700 PM CDT
  ROSWELL                  AROUND 710 PM CDT
  VILAS                    AROUND 725 PM CDT
  HOWARD                   AROUND 730 PM CDT
  CANOVA                   AROUND 730 PM CDT

THIS WARNING REPLACES THE PREVIOUS WARNING IN SANBORN AND MINER
COUNTIES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:57 AM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 9:57 AM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT WED AUG 19 1998

CDFNT ACRS CNTRL SD WL CONT TO PUSH E THIS AFTN. TRW SHUD CONT TO FIRE
UP ALONG IT AS NOT MUCH IN WAY OF CAPPING EXPECTED. THE TRW SHUD BE
LIMITED THIS AFTN TO WRN PART OF CWA. 00Z ETA SHOWS CINS APPROACHING
ZERO LATER THIS AFTN AND TONITE. QUESTION IS IF SVR WX WL DEVELOP.
SNDGS INDICATE THREAT TO BE IN FORM OF STG WNDS AND HAIL. HAVE ALREADY
UPDATED FCST TO UP TEMPS AND INCREASE POPS ACRS WRN CWA.

.FSD...NONE.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:52 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury53 min
Aug 19, 5:10 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas35 min
Aug 19, 5:17 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Aug 19, 5:36 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas44 min
Aug 19, 5:47 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Aug 19, 6:12 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn33 min
Aug 19, 6:23 PM CDTSevere Thunderstorm WarningFSDKingsbury47 min
Aug 19, 6:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.